Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 151, NWS Aberdeen, SD

August 1, 20125 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2012, 3:29 PM CDT for 5 counties in South Dakota. It was in force for 61 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 3:29 PM CDT (20:29 UTC)
Expired
Aug 1, 2012, 4:30 PM CDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:37 PM CDTTSTM WND GST 55Pierre, SD
Aug 1, 3:45 PM CDTHAIL 0.711 S Pierre, SD
Aug 1, 3:52 PM CDTTSTM WND GST 5011 S Pierre, SD50 MPH WINDS
Aug 1, 3:55 PM CDTTSTM WND GST 6813 N Vivian, SDPEAK WIND GUST FROM THE FORT PIERRE RAWS.
Aug 1, 4:00 PM CDTTSTM WND DMG5 S Harrold, SDPEA TO NICKEL HAIL AT RESIDENCE AND 40 TO 50 MPH WINDS. 1 MILE SOUTH - MAJOR CROP DAMAGE TO SUNFLOWER FIELDS ON SEVERAL SECTIONS OF LAND.
Aug 1, 4:00 PM CDTHAIL 0.887 S Harrold, SDNICKEL HAIL A FEW STONES.
Aug 1, 4:10 PM CDTTSTM WND GST 605 Se Fort Pierre, SDWINDS ESTIMATED AT LEAST 60 MPH WITH PEA SIZED HAIL.
Aug 1, 4:29 PM CDTHAIL 0.74 Ne Stephan, SDDIME HAIL
Aug 1, 4:35 PM CDTHAIL 1.754 Ne Stephan, SDA FEW GOLFBALL HAIL BUT MOSTLY NICKEL. COVERS THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:19 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WUUS53 KABR 012029
SVRABR
SDC065-069-075-085-117-012130-
/O.NEW.KABR.SV.W.0151.120801T2029Z-120801T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 430 PM CDT/330 PM MDT/

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF FORT PIERRE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIERRE AROUND 335 PM CDT...
  ROSSEAU AROUND 410 PM CDT...
  CANNING AND CEDAR CREEK REC AREA AROUND 420 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 99 AND 119.

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 220 AND 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4402 10040 4442 10054 4460 9932 4420 9930
      4420 9957 4416 9954
TIME...MOT...LOC 2029Z 253DEG 16KT 4427 10031
WIND...HAIL 60MPH 1.00IN

$$
FOWLE
1 follow-up statement
397 
WWUS53 KABR 012045
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT WED AUG 1 2012

SDC065-069-075-085-117-012130-
/O.CON.KABR.SV.W.0151.000000T0000Z-120801T2130Z/
LYMAN SD-HYDE SD-HUGHES SD-JONES SD-STANLEY SD-
345 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STANLEY...NORTHEASTERN JONES...HUGHES...SOUTHERN HYDE AND
NORTHWESTERN LYMAN COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
MILES SOUTHEAST OF PIERRE...MOVING EAST AT 25 MPH.

ANOTHER STRONG STORM WAS ALSO DEVELOPING JUST SOUTH OF HARROLD.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSSEAU AROUND 405 PM CDT...
  CANNING AROUND 410 PM CDT...
  CEDAR CREEK REC AREA AROUND 415 PM CDT...
  JOE CREEK REC AREA AROUND 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 70 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4402 10040 4442 10054 4460 9932 4420 9930
      4420 9957 4416 9954
TIME...MOT...LOC 2045Z 256DEG 23KT 4427 10024
WIND...HAIL 70MPH 1.50IN

$$
FOWLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:01 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 1, 1:01 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
101 PM CDT WED AUG 1 2012

.UPDATE...
THE OVERALL FORECAST LOOKS GOOD FOR NOW. A WEAK FRONTAL BOUNDARY
IS DRAPED EAST/WEST ACROSS THE SOUTHERN HALF OF THE CWA. A
VIGOROUS SHORT WAVE PUSHING INTO WESTERN ND MAY HELP IN THE
DEVELOPMENT OF AFTERNOON CONVECTION ALONG THE FRONTAL BOUNDARY AS
SOME HI-RES MODELS SUGGEST. BASED ON RADAR TRENDS AND HI-RES
MODELS...HAVE INCREASED POPS FOR THE SOUTHERN HALF OF THE CWA.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH FRIDAY

UPCOMING PATTERN APPEARS RATHER ACTIVE. CURRENTLY HAVE A REMNANT
STORM PASSING THROUGH SOUTHEAST COUNTIES...WITH ADDITIONAL
UPSTREAM CONVECTION IDENTIFYING A SECOND WAVE. CONVECTIVE
REDEVELOPMENT LATER THIS AFTERNOON WILL LIKELY BE FOCUSED ALONG A
STALLED FRONT...NOT TO MENTION AN OUTFLOW BOUNDARY OR TWO. FLOW
ALOFT IS RATHER WEAK...WITH H5 WINDS FROM SOUTH TO NORTH AT 20 AND
40KTS RESPECTIVELY...THOUGH HIGH CAPE VALUES ARE ANTICIPATED WITH
EVAPOTRANSPIRATION KICKING IN LATER THIS MORNING. TEMPERATURES
FORECAST WILL BE DOMINATED BY CONVECTIVE DEBRIS AND
FRONTS/OUTFLOWS. A COOLER LOW LEVEL AIRMASS TO THE NORTH WILL
NUDGE INTO THE CWA...WITH H85 TEMPERATURES DOWN INTO THE LOW
20S...REST OF THE CWA SHOULD BE IN THE MID/UPPER 20S...WHICH
TRANSLATES INTO MOST SPOTS SEEING 90S. THAT COOLER/DRIER AIRMASS
WILL DOMINATE INTO THURSDAY...WITH A DECENT SHORTWAVE PUSHING
ACROSS THE NORTHERN TIER OF THE CONUS THURSDAY NIGHT AND FRIDAY.
CONVECTION WILL BE SUPPORTED BY A 30KT LOW LEVEL JET...TRANSITING
TO LESS ORGANIZED CONVECTION DUE TO COOLER AIR ALOFT FRIDAY
AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

THE LONG TERM FORECAST STARTS OFF STORMY...BUT THEN DRIES OUT FOR
THE WEEKEND AND INTO EARLY NEXT WEEK. SHOWERS AND STORMS OVER THE
EASTERN CWA SHOULD MOVE OFF INTO MINNESOTA BY MIDNIGHT FRIDAY
NIGHT...WITH MOSTLY DRY CONDITIONS THEREAFTER AS A SFC HIGH BUILDS
INTO THE REGION. THAT SURFACE HIGH WILL ALSO BRING NORMAL TO
SLIGHTLY BELOW NORMAL TEMPERATURES TO THE REGION. FOR THE
BEGINNING OF THE NEXT WORK WEEK...HEIGHTS WILL BE CLIMBING AND
TEMPERATURES SHOULD RETURN TO ABOVE NORMAL FOR MOST AREAS WITH
MOSTLY DRY CONDITIONS PREVAILING.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

GOOD VFR IS FORECAST THIS AFTERNOON THROUGH THURSDAY MORNING AS
THE PREVAILING CONDITION...EXCEPT FOR IN/NEAR THUNDERSTORMS. A
WEAK COLD FRONT SETTLING SLOWLY SOUTH ACROSS THE REGION HAS BECOME
NEARLY STATIONARY. VICINITY SHOWER MENTION HAS BEEN INTRODUCED TO
THE KMBG TERMINAL THROUGH 21Z PER THE LATEST REGION RADAR IMAGERY
SHOWING SOME WEAK RETURNS WORKING INTO NORTH CENTRAL SOUTH DAKOTA.
THEN...SWITCHED CONVECTIVE MENTION OVER TO VICINITY THUNDER UNTIL
00Z FOR THE KMBG TERMINAL. BEYOND 00Z...THE KPIR AND KATY TAFS
BEGIN TO SEE THOSE INCREASING PROBABILITIES FOR THUNDER PASSING
OVER A TERMINAL...WITH LESSER PROBABILITIES FURTHER NORTH. STILL
EXPECTING STORMS TO FIRE UP OVER THE WESTERN DAKOTAS DURING THE
NEXT FEW HOURS WITH DAYTIME HEATING...AND THEN MOVE EAST ACROSS
THE STATE THIS EVENING INTO THE OVERNIGHT...ANCHORED MAINLY ALONG
AND JUST NORTH OF WHERE EVER THIS SURFACE BOUNDARY SETS UP OVER
THE NEXT 6 TO 12 HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 4:19 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CDT WED AUG 1 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
419 AM CDT WED AUG 1 2012 /319 AM MDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STORMS ARE POSSIBLE TODAY...TRANSLATING SOUTH AND EAST
THROUGH THE EVENING. THE RISK FOR SEVERE WEATHER CENTERS MAINLY
AROUND GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS RETURN TO THE FORECAST LATE THURSDAY INTO FRIDAY. A STRONG
WAVE WILL PROVIDE FOR A MORE ORGANIZED SEVERE WEATHER RISK DURING
THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND OVERNIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:08 PM CDTSevere Thunderstorm WarningABRJones, Stanley52 min
Aug 1, 3:59 PM CDTSevere Thunderstorm WarningABRJones21 min
Aug 1, 4:45 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman, Stanley20 min
Aug 1, 4:53 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.